ADT, EBRT, and Brachy Boost - Prostate Cancer A...

Prostate Cancer And Gay Men
717 members602 posts

ADT, EBRT, and Brachy Boost

Completed EBRT (IMRT) and brachy boost in January. Continuing on Lupron. Last of 3 month doses recently. The nightly hot flashes are a bummer. Flash, covers off, cool down, covers on...repeat every 90 mins. Ugh. Plus all the other nasty side effects. Whew.

But! most recent blood work: PSA from 0.1 to 0.03 and testosterone remains <10. So, it's working. Not sure what to expect post Lupron. What side effects go away? What things return? Lose wt? BP go down? Bone density no longer an issue? Testicles return to pre Lupron size? Sex drive? Anyone have any experience with this? I don't want to set myself up for failure and think everything returns to pre-treatment levels but I simply don't know what to expect. Or, are these changes my new normal? I'd appreciate anyone's feedback.

Thanks,

EdinBaltimore

10 Replies
oldestnewest

Testosterone should return to baseline in about 6 months to a year.

Reply

Thanks. But, what IS the baseline? I've read that the nadir may take 2 yrs.

And, what about the side effects of Lupron? Are they here to stay? A new normal? Or, will they subside 6+ months after most recent injection? I'm referring to wt., BP, bone density issues, hot flashes, testicle shrinkage, emotional volatility, and so on. Any info you can provide would be greatly appreciated. Many thanks.

Reply

Your baseline is whatever your T level was before Lupron - if you didn't get a baseline then, just assume it was average for your age. Side effects will disappear as T levels return.

Reply

We are all different in the recovery from Lupron. It depends on many factors like how long you were on it. I was on Lupron for 6 1/2 years. I have been off of it for 1 year. I will know more in June for my follow up tests, but I feel pretty normal. I can have orgasms again and no more hot/cold flashes. The hot/cold flashes went away after the first year on Lupron. I am 74 years old and my sex drive is not like it was anyway. All of my tests have gone back to normal except Vitamin D 3 is very low. I now have heart problems, diabetes. and kidney problems. I gained a bunch of weight and I am loosing it with diet and exercise. I consider myself lucky to have survived cancer. I just plugged along every day with whatever came up next until it was all gone. So ask a lot of questions and remember to just keep truckin'.

Reply

Thanks for the info. I cannot imagine being on Lupron for 6 1/2 yrs! You're a better man than I am. Whew. Quick question: do you think the heart, kidney, and diabetes problems are Lupron related?

Exercise has been the only thing that has seemed to help me feel better emotionally. Sure hasn't helped with wt gain though or with overall body image. Sigh.

Thanks for taking the time to respond.

Ed

Reply

I was told that Lupron can affect the heart, but I have Atrial fibrillation and my Mom had that as well. I have been diabetic for 45 years, and I am on a vegan diet now which is helping. My doctor claims there is nothing in the literature about Lupron and kidneys and my creatinin levels kept going up while I was on Lupron. My diet is helping the creatinin levels go down and I drink 1/2 gallon of water daily. I am urine incontinent as well. So I am moving into a rest home with my two cats to have nurses around if I need one. I must say in the last three months I have been feeling much better. Every day I am grateful to be alive.

Reply

Good for you! And, thanks for the info. Enjoy your new home and cats (I'm a cat lover, too)!

Ed

Reply

I am now 60.

Off Lupron for 6 months (since November 2018) before my testosterone returned to baseline and testicles returned to normal size (T was 240 at start; on Lupron for 2 years). Hot flashes are now 1-2 per day, more like flushed appearance than the dripping wet versions I had.

Consider lorazepam, 1-2 mg for sleep but weaning off after a year has been a bit.h.

Sex drive just not there, but I now see women as desirable again. For 2 years I was very much indifferent to the fairer sex.

Reply

Many thanks for responding. Good to know that testicles returned to pre-treatment size. My docs are not so reassuring about that. Did you have wt gain, changes in BP or bone density? Emotional state while on Lupron? And, since stopping it?

And, your sex drive has not returned yet? Hummm. Hopefully, as testosterone becomes a constant again, you'll start to feel the drive.

Thanks again,

EdinBaltimore

Reply

Thanks for the support on return of sex drive. That has been very difficult on my wife and me. A topic for a different thread, but i will caution that if she is not the initiator she needs to become one and be persistent with achieving mutual satisfaction.

Testicle size seems to vary from what others have reported. I am gathering age over 70 is related and about 10 % don't return.

As for BP, I had a rise of 10-15 points of the top number to 145/80. PCP and MO was not sure if that was Lupron or Xtandi.

I will caution that your HgA1c, the diabetes blood test, will go up while you are on Lupron. That has come back to the normal range.

My bone scan showed osteopenia of my pelvis and osteoporosis of my lower spine 8 months into Lupron.

That was better one year later after adding Vit D3 and 1000mg Tums daily to my diet. Get an Exgiva shot every 3 months, that is what my MO says is sufficient.

This summer I will see if further improvement continues.

Emotional state? Hmmm. It has taken 2 years to recover my innate drive and feel more like normal. The chemo really beat me up and the ongoing fatigue (by midafternoon) as well as indifference was surely noticeable.

I am a much happier person off the meds.

Don't dispair. I had it rough with back to back RP, Proton radiation for mets, chemo, and Lupron/Xtandi and Exgiva all along the way.

PSA less than 0.1 since starting Lupron 2 1/2 years ago. We will see if it holds off meds.

My best to you my friend.

Reply

You may also like...